Fentanyl: A Hidden Danger

People these days are more aware of the dangers opioids present than ever before. However, at this point in the crisis, there are new things people must worry about, such as fentanyl. This drug can be quite dangerous and hard to spot if you aren’t careful…

Fentanyl: Understanding the Opioid Crisis

What is it?

Fentanyl is a type of synthetic opioid which doctors use as a painkiller. Compared to morphine, this drug is 50 to 100 times more powerful. Due to this, doctors tend to only give it to those suffering from high amounts of pain, such as after surgery. They may also give it to those with a very high tolerance to other opioids.

Doctors may prescribe fentanyl, but it isn’t a common occurrence. Plus, it also doesn’t come in a pill form. Instead, you can take it through a shot, a patch placed on your skin, or a lozenge, which is closer to a cough drop than a pill.

Illicit copies

Regular fentanyl poses many of the same risks as other opioids. However, the main risk these days comes from illicitly-made fentanyl. Due to how powerful it is, drug dealers who can’t access opioids otherwise try to make their own to sell. It’s this illicitly-produced version which is responsible for the rise in many opioid-related overdoses.

The problem is that these versions have no kind of quality control, which makes them even more dangerous than their normal counterpart. Many makers of this version also don’t know how much is a “safe” dosage, causing people to overdose by mistake. In fact, some dealers have begun to put fentanyl in other drugs to increase their potency, further increasing the risk of an overdose.

Steps to take

Being safe with fentanyl is very similar to being safe with other opioids. In particular, you should watch how much you take, and be aware of when you may be forming a potential addiction. Also, never take any kind of prescription drug which doesn’t come from your pharmacist.

It’s also good to know what you should do if you suspect someone is overdosing. With how strong fentanyl is, you should be sure to call 911 as soon as you can. Make sure to also stay with the person overdosing until help arrives.